Medications Causing Depression – Case Scenario

Medications Causing Depression

Medications causing depression or at least contributing to symptoms ca happen. There are many (non-medication) reasons why a patient may be more depressed. I love medications and the interplay between them. In this situation, a patient is reporting that their symptoms of depression are getting worse. She reports fatigue as well as a loss of interest in usual activities. I investigate how medications might be causing or exacerbating her depression.

Here is a medication list and things I might consider (from a medication perspective) that would exacerbate a person’s depression or at least mimic symptoms of depression.

  • Cetirizine 10 mg daily
  • Warfarin, goal INR 2-3
  • Omeprazole 20 mg daily
  • Acetaminophen as needed
  • Amiodarone 200 mg BID
  • Pregabalin 50 mg TID
  • Lisinopril 10 mg daily
  • Amlodipine 5 mg daily
  • Carbamazepine 200 mg BID
  • Escitalopram 20 mg daily

Medications Causing Depression – Review

Whenever I see an order for carbamazepine, I have alarms going off in my head. Carbamazepine is an enzyme inducer. In most situations, the drug will reduce concentrations of other medications. This is very true with the use of escitalopram (likely being used for depression). If we lower escitalopram concentrations, this could certainly increase the likelihood for a reoccurrence of depression. I would investigate the timing of the carbamazepine in relation to the onset of worsening depressive symptoms.

Also important with carbamazepine would be the indication. It is an older drug with a lot of unique indications. You would likely alter your plan of action depending upon what the indication was (i.e. seizures vs. trigeminal neuralgia).

There is a ton of possible ramifications from amiodarone use. I run thorugh many of them on this podcast episode. Focusing on depression, I would absolutely look at amiodarone. This drug can cause hypothyroidism. Checking a TSH and assessing timing of when this drug was started or increased would be important.

I would also take a look at meds that could exacerbate fatigue. Pregabalin, carbamazepine, and cetirizine tend to be sedating. Ensuring they are all necessary at the given doses would be important.

Anemia risk with warfarin would also be a consideration which can be easily identified with a CBC.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

February 13, 2019

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories